Idaho, 2006

Hail and Damaging Winds in Idaho, May 22, 2006

May 22, 2006 · NWS OTX · 6 events in 5 counties and zones

Scattered thunderstorms led to severe weather over portions of north central Idaho. These storms began to produce severe weather at St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Scattered thunderstorms led to severe weather over portions of north central Idaho. These storms began to produce severe weather at St. Maries where penny sized hail was observed with wind gusts of 40-50 MPH. As the storms moved north, more severe weather occurred in the form of strong wind gusts. A National Weather Service Storm Survey found hundreds of flattened trees up to two feet in diameter over a three acre area at Bumblebee Campground, located seven miles north of Pinehurst. One unoccupied motor home was destroyed when trees fell on it. Little Tepee Creek which is near Bumblebee Campground also had numerous trees knocked down. As the storms continued to move north, trees and power lines were knocked down from Sandpoint to Kootenai in Bonner county, as well as the north side of the county. The winds blew one dock near Sandpoint about 20 feet to the north causing the walkway to collapse. In Samuels, pieces of a roof fell behind a barn, with part of the structure falling on a recreational vehicle that was parked inside. As the storm moved north into Boundary county, numerous trees and power lines fell throughout the county, including Bonners Ferry. A couple small fires were started from the downed power lines. Power outages were reported in Eastport and Naples. A trailer was also crushed at the Robinson Lake Campground. The property damage from this event is estimated at $53,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 22, 9:46 AM PST, 2 hours 55 minutes earlier.

Area forecast discussion, May 22, 9:46 AM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1046 AM PDT MON MAY 22 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL PROVIDE SHOWERS AND
POSSIBLY STRONG THUNDERSTORMS TO THE AREA TODAY. THE FLOW WILL TURN
MORE SOUTHWESTERLY ON TUESDAY AND WEDNESDAY FOR CONTINUED SHOWERY
WEATHER. A COOL PACIFIC SYSTEM WILL MOVE INTO THE AREA FOR COOL AND
WET WEATHER FOR THE END OF THE WEEK.

&&

.DISCUSSION...
REST OF TODAY AND THIS EVENING...STRONG AND VERY MOIST SOUTHERLY
FLOW ALOFT OVER THE FORECAST AREA TODAY...WITH SATELLITE AND MODELS
INDICATING AN INCOMING NEGATIVELY TILTED UPPER WAVE IN THIS FLOW
SET TO PASS THOUGH THE REGION LATE TODAY AND THIS EVENING. THIS IS
RECOGNIZED AS A CLASSIC NORTHWESTERN SEVERE WEATHER PATTERN...AND
NORMALLY FORECASTING SCATTERED SEVERE THUNDERSTORMS WOULD BE A SAFE
BET. HOWEVER THIS TIME THE FLY IN THE OINTMENT IS THE SOPPING
WET NATURE OF THE CURRENT AIR MASS. MODEL SOUNDINGS SUGGEST WITH
PLAUSIBLE AFTERNOON DEW POINTS NEAR 50 DEGREES...HIGH TEMPERATURES
NEED TO ACHIEVE LOW TO MID 70S TO OVERCOME CIN AND UNLOCK 800-1000+
J/KG CAPE AND ALLOW WIDESPREAD CUMULONIMBUS OVER THE REGION. GIVEN
THE WIDESPREAD PRE-CURSOR SHOWER ACTIVITY AND HEAVY CLOUD COVER
VISIBLE ON SATELLITE THESE REQUISITE HIGH TEMPERATURES WILL BE
DIFFICULT TO ACHIEVE OVER THE WESTERN ZONES...AND EASIEST TO ACHIEVE
OVER THE IDAHO PANHANDLE WHERE PERIODIC CLEARING...OR AT LEAST
THINNING OF CLOUDS IS LIKELY DURING THIS AFTERNOONS SOLAR MAXIMUM
HEATING PERIOD. ZONE UPDATE WILL REFLECT THIS THINKING WITH A MORE
NUMEROUS AFTERNOON COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED.
STRONG LOW AND MID LEVEL SHEAR WITH GOOD JET DYNAMIC SUPPORT ALOFT
CREATES THE RISK THAT SOME OF THESE STORMS...MOST LIKELY THOSE THAT
FORM OVER IDAHO...WILL BE ORGANIZED AND PRODUCE SEVERE WEATHER
LATE THIS AFTERNOON AND EVENING. /FUGAZZI

&&

.AVIATION...NUMEROUS VFR CEILING/VIS SHOWERS WITH SCATTERED MVFR
CEILINGS THROUGH 03Z OVER ALL LOCATIONS WITH MOUNTAIN OBSCURATIONS IN
LOW CLOUDS AND PCPN. AFTER 20Z EAST OF A KOMK-KALW LINE SCATTERED
STRONG THUNDERSTORMS WILL DEVELOP WITH ISOLATED IFR VISIBILITIES IN
HEAVY PRECIPITATION. AFTER 02Z WEST OF A KOMK-KALW LINE AND AFTER
06Z EAST OF TIS LINE CONDITIONS WILL IMPROVE TO ISOLATED MOUNTAIN
SHOWERS AND MOSTLY VFR CONDITIONS OVER THE COLUMBIA BASIN. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        74  47  69  46  66  44 /  60  60  30  50  40  30
COEUR DALENE  75  43  70  44  65  42 /  60  70  40  50  40  30
PULLMAN        74  44  67  47  64  42 /  60  70  30  40  30  30
LEWISTON       78  51  74  51  72  48 /  60  70  40  30  20  20
COLVILLE       75  41  71  43  64  42 /  60  60  40  50  50  30
SANDPOINT      76  41  71  42  65  42 /  60  60  40  40  40  30
KELLOGG        78  43  67  43  64  41 /  60  70  40  40  40  30
MOSES LAKE     74  49  75  51  71  46 /  60  30  20  30  20  10
WENATCHEE      72  51  73  51  70  48 /  60  30  20  30  20  10
OMAK           70  47  75  46  72  44 /  60  40  40  30  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCHES FOR BOUNDARY AND NEZ PERCE COUNTIES.
WA...FLOOD WATCHES FOR SOUTH WHITMAN...GARFIELD...AND ASOTIN
COUNTIES.

&&
Hazardous weather outlook, May 22, 11:37 AM PST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1237 PM PDT MON MAY 22 2006

IDZ001>004-026-027-WAZ031>033-036-037-231945-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS
1237 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSTABLE ATMOSPHERE COUPLED WITH A PACIFIC COLD FRONT WILL
RESULT IN NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME
OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE MOUNTAINS OF NORTHEAST OREGON AFTER
200 PM. FROM THERE THEY SHOULD MOVE INTO SOUTHEAST WASHINGTON AND
THE SOUTHERN IDAHO PANHANDLE DURING THE AFTERNOON...AND INTO THE
CENTRAL AND NORTHERN PANHANDLE BY LATE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.

WAZ034-035-038-041>044-231945-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
1237 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERY CONDITIONS WILL CONTINUE OVER THE REGION...ALTHOUGH THE
THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.

The radar

The Spokane radar (KOTX), 88 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Benewah

When
May 22, 12:41 PM PST to 12:51 PM PST
Where
Benewah County, St Maries
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
47.317, -116.583

Thunderstorm Wind, Shoshone

When
May 22, 1:00 PM PST
Where
Shoshone County, 7 mi N of Pinehurst
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
47.633, -116.233

Thunderstorm Wind, Shoshone

When
May 22, 1:00 PM PST
Where
Shoshone County, Pinehurst
Measured
65 kt (75 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
47.533, -116.233

Thunderstorm Wind, Kootenai

When
May 22, 1:00 PM PST
Where
Kootenai County, 20 mi E of Coeur D Alene
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.683, -116.350

Thunderstorm Wind, Bonner

When
May 22, 2:10 PM PST to 2:30 PM PST
Where
Bonner County, Sandpoint
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
GOVT OFFICIAL
Coordinates
48.283, -116.550

Thunderstorm Wind, Boundary

When
May 22, 2:35 PM PST to 2:55 PM PST
Where
Boundary County, Naples
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GOVT OFFICIAL
Coordinates
48.567, -116.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509171, 5509172, 5509173, 5509176, 5509174, 5509175.